Minnesota, 2015

Damaging Wind in Minnesota, August 8, 2015

August 8, 2015 · NWS DLH · 1 event in 1 county or zone

A thunderstorm developed during the afternoon and caused damaging winds near the Iron Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm developed during the afternoon and caused damaging winds near the Iron Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 3:03 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 8, 3:03 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CDT SAT AUG 8 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 402 PM CDT SAT AUG 8 2015

ANOTHER STORMY DAY ACROSS THE NORTHLAND AHEAD OF A COLD FRONT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS NORTHEAST
MINNESOTA THIS AFTERNOON...INTO WESTERN LAKE SUPERIOR...AND
NORTHWEST WISCONSIN THIS EVENING. SOME STRONG TO SEVERE STORMS WILL
BE POSSIBLE...BUT LACK OF A STRONG CAP MAY PREVENT WIDESPREAD SEVERE
WEATHER. HOWEVER...DEEP LAYER SHEAR OF 35 TO 45 KTS AND MUCAPE OVER
2000 J/KG WILL PRODUCE STORMS CAPABLE OF LARGE HAIL.

COLD FRONT MOVES THROUGH TONIGHT LEADING TO SOME CLEARING SKIES IN
FAR NORTHERN MINNESOTA...THOUGH FOG DEVELOPMENT IS AGAIN EXPECTED
OVERNIGHT ESPECIALLY WHERE HEAVY RAIN FALLS TODAY. SHOWER/STORMS
POSSIBLE AGAIN SUNDAY SOUTHERN EDGE OF THE CWA IN VICINITY OF THE
FRONT...MAINLY IN NORTHWEST WISCONSIN...BUT ELSEWHERE CLEARING SKIES
WITH A LIGHT NORTHWEST WIND AND TEMPERATURES SEASONABLE TO SLIGHTLY
ABOVE NORMAL.

APOLOGIES FOR THE ABBREVIATED DISCUSSION DUE TO ONGOING SEVERE
WEATHER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 402 PM CDT SAT AUG 8 2015

A TRAILING COLD FRONT ACROSS CENTRAL MN AND NRN WI WILL ALLOW A FEW
SHOWERS AND WEAK STORMS TO LINGER ACROSS THE SRN AND SERN PORTIONS
OF THE NORTHLAND SUNDAY NIGHT AND MONDAY MORNING. HIGH PRESSURE WILL
BEGIN TO BUILD IN FROM THE NW EARLY MONDAY PRIOR TO THE PASSAGE OF
AN UPPER S/W OVER WRN ONTARIO...FAR NERN MN AND WRN LAKE SUPERIOR.
AS THIS WAVE BRUSHES THE ARROWHEAD MON AFTERNOON THE COOL AIR ALOFT
ASSOCIATED WITH THE LOW...850MB TEMPS AROUND 7-8 DEG C...WILL
COMBINE WITH WARM SFC TEMPERATURES TO STEEPEN LAPSE RATES AND
TRIGGER A FEW CONVECTIVE SHOWERS AND WEAK T-STORMS. THE BEST CHANCE
WILL BE THROUGH THE ARROWHEAD DURING THE LATE AFTERNOON...WITH
CONDITIONS IMPROVING IN THE EVENING AS THE DAYTIME HEATING IS LOST
AND HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST.

HIGH PRESSURE WILL DOMINATE THE REGION THROUGH LATE WEDNESDAY WITH
DRY CONDITIONS AND WARMING TEMPERATURES EXPECTED. THE NEXT SYSTEM
WILL ARRIVE FROM THE NW ON THURSDAY WITH ANOTHER ROUND OF SHOWERS
AND STORMS EXPECTED.

TEMPERATURES WILL REMAIN ON THE MILD TO WARM SIDE WITH A SLIGHT
WARMING TREND EXPECTED THROUGH THE WEEK. HIGHS WILL BEGIN TO PUSH
BACK INTO THE 80S WITH OVERNIGHT LOWS IN THE 50S AND 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1224 PM CDT SAT AUG 8 2015

VFR CONDITIONS THIS AFTERNOON WITH SCATTERED RAIN SHOWERS AND
THUNDERSTORMS DEVELOPING AROUND 20-22Z AND PERSISTING INTO THE
EARLY EVENING. MAY LINGER LONGER ACROSS NW WI. WILL LIKELY SEE
AREAS OF FOG...LOCALLY DENSE AT TIMES...ACROSS MUCH OF THE REGION
LATE TONIGHT AND SUN MORNING. CEILINGS WILL DROP BELOW 1000 FT AND
VSBYS WILL FALL TO AROUND 1/2SM OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  79  58  75 /  50  20  20  10
INL  56  75  52  75 /  10   0   0  20
BRD  61  80  57  79 /  50  20  20  10
HYR  61  81  56  75 /  30  30  30  10
ASX  62  79  56  74 /  40  30  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...JJM
LONG TERM...TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Aug 8, 3:17 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT SAT AUG 8 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
417 PM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS WILL CONTINUE OVER PORTIONS OF NORTHEAST
MINNESOTA THIS AFTERNOON INTO THE EVENING. FAR NORTHWEST WISCONSIN
MAY ALSO SEE A SEVERE STORM OR TWO THIS EVENING. THE MAIN THREATS
FROM THE STRONGEST STORMS WILL BE LARGE HAIL...DAMAGING WIND AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTH OF HIGHWAY 2
ON SUNDAY AND MONDAY...AND THEN ACROSS MUCH OF THE AREA ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED OVER PORTIONS OF THE
NORTHLAND WITH ADDITIONAL ACTIVATION POSSIBLE THIS EVENING.

LSZ121-140>148-091030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
417 PM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE NEARSHORE WATERS LATE THIS
AFTERNOON INTO THE EVENING. A SEVERE STORM IS POSSIBLE OVER THE
FAR WESTERN AREAS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN LAKE
SUPERIOR ON SUNDAY AND MONDAY...AND THEN AGAIN ON THURSDAY AND
FRIDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 8, 9:29 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1029 AM CDT SAT AUG 8 2015

MNZ018-026-081545-
NORTH ITASCA-SOUTH ITASCA-
1029 AM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ITASCA COUNTY...

AT 1029 AM CDT...A STRONG THUNDERSTORM WAS NEAR TACONITE...OR 7 MILES
NORTHWEST OF HILL ANNEX MINE STATE PARK...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 35 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  KEEWATIN AND NASHWAUK AROUND 1045 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAWRENCE LAKE AND BUCK
LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4734 9347 4749 9349 4757 9307 4735 9307
TIME...MOT...LOC 1529Z 262DEG 23KT 4741 9337

MOORE
Local storm report, Aug 8, 12:55 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
155 PM CDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HEAVY RAIN       6 ENE HACKENSACK        46.96N 94.41W
08/08/2015  M2.07 INCH       CASS               MN   TRAINED SPOTTER

            TOTAL FOR TODAY. 0.23 INCHES FELL THIS MORNING.

&&

KLH
Local storm report, Aug 8, 1:05 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
205 PM CDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             2 WSW LONGVILLE         46.98N 94.25W
08/08/2015  E0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

KLH
Special weather statement, Aug 8, 1:27 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
227 PM CDT SAT AUG 8 2015

MNZ025-035-082000-
NORTH CASS-NORTHERN AITKIN-
227 PM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND
NORTHWESTERN AITKIN COUNTIES...

AT 226 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF OUTING...
OR 21 MILES SOUTHWEST OF SCHOOLCRAFT STATE PARK...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 35 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SWATARA AROUND 255 PM CDT.
  HILL CITY AROUND 300 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THUNDER LAKE...
WASHBURN LAKE...LAURA LAKE...HAYPOINT...WHITE ELK LAKE...BAIN AND
LAKE ROOSEVELT.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4684 9410 4703 9409 4702 9356 4679 9357
TIME...MOT...LOC 1926Z 273DEG 26KT 4694 9399

MOORE
Local storm report, Aug 8, 2:08 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 N DEER RIVER          47.39N 93.79W
08/08/2015  E0.25 INCH       ITASCA             MN   TRAINED SPOTTER

            SMALL BRANCHES DOWN.

&&

JJM
Special weather statement, Aug 8, 3:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
416 PM CDT SAT AUG 8 2015

MNZ035>037-082145-
SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-NORTHERN AITKIN-
416 PM CDT SAT AUG 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
LOUIS...NORTHWESTERN CARLTON AND CENTRAL AITKIN COUNTIES...

AT 416 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BIG SANDY LAKE TO 6 MILES WEST OF MCGREGOR...AND MOVING EAST AT
20 MPH.

WIND GUSTS UP TO 35 MPH...PENNY SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  TAMARACK AROUND 430 PM CDT.
  MCGREGOR AROUND 435 PM CDT.
  CROMWELL AROUND 445 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FLOWAGE LAKE...
BALSAM...SHESHEBEE...KIMBERLY AND WRIGHT.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4679 9280 4654 9297 4655 9365 4680 9326
TIME...MOT...LOC 2116Z 283DEG 18KT 4672 9320 4662 9344

MOORE

The radar

The Duluth radar (KDLH), 60 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
August 8, 3:25 PM CST
Where
St. Louis County, 2 mi WSW of Makinen
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.360, -92.410

An 800-pound hay bale was demolished by the strong winds. The winds also blew down 8 to 12 diameter trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598686.